Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 25, NWS Hastings, NE

December 2, 200817 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at Dec 2, 2008, 3:42 PM CST for 17 counties in Nebraska; 6 counties in Kansas. It took effect at Dec 3, 2008, 12:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2008, 3:42 PM CST (21:42 UTC)
In effect from
Dec 3, 2008, 12:00 AM CST
Expired
Dec 3, 2008, 8:06 AM CST
In force
8 hr
Issued by
NWS Hastings, NE
All 23 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Kearney County, NE, Nuckolls County, NE, Phelps County, NE, Thayer County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 24 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 022142
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
342 PM CST TUE DEC 2 2008

KSZ005>007-017>019-NEZ060>062-072>076-082>086-030545-
/O.NEW.KGID.WI.Y.0025.081203T0600Z-081203T1500Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...LEXINGTON...KEARNEY...
GRAND ISLAND...ELWOOD...HOLDREGE...MINDEN...HASTINGS...
CLAY CENTER...BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...
SUPERIOR...NELSON
342 PM CST TUE DEC 2 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY. 

A SURFACE COLD FRONT CROSSING THROUGH THE CENTRAL PLAINS WILL
BRING STRONG NORTH WINDS DURING THE OVERNIGHT HOURS TONIGHT.
SUSTAINED SPEEDS ARE EXPECTED TO INCREASE TO OVER 30 MPH ALONG
WITH GUSTS NEAR 45 TO 50 MPH BEFORE TAPERING OFF BY MID MORNING
ON WEDNESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS73 KGID 030308
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
908 PM CST TUE DEC 2 2008

KSZ005>007-017>019-NEZ060>062-072>076-082>086-031100-
/O.CON.KGID.WI.Y.0025.081203T0600Z-081203T1500Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...LEXINGTON...KEARNEY...
GRAND ISLAND...ELWOOD...HOLDREGE...MINDEN...HASTINGS...
CLAY CENTER...BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...
SUPERIOR...NELSON
908 PM CST TUE DEC 2 2008

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...

STRONG NORTH WINDS NEAR 30 MPH WITH GUSTS OF 45 TO 50 MPH ARE
EXPECTED TO DEVELOP AROUND MIDNIGHT. THE STRONG WINDS WILL THEN
CONTINUE THROUGH THE NIGHT BEFORE TAPERING OFF BY MID MORNING ON
WEDNESDAY.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 030842
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
242 AM CST WED DEC 3 2008

NEZ063-064-077-087-031500-
/O.EXA.KGID.WI.Y.0025.000000T0000Z-081203T1500Z/
HAMILTON-YORK-FILLMORE-THAYER-
INCLUDING THE CITIES OF...AURORA...YORK...GENEVA...HEBRON
242 AM CST WED DEC 3 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

STRONG NORTH WINDS OF 30 MPH AND GUSTS TO 45 MPH WILL CONTINUE
UNTIL MID MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ005>007-017>019-NEZ060>062-072>076-082>086-031500-
/O.CON.KGID.WI.Y.0025.000000T0000Z-081203T1500Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...LEXINGTON...KEARNEY...
GRAND ISLAND...ELWOOD...HOLDREGE...MINDEN...HASTINGS...
CLAY CENTER...BEAVER CITY...ALMA...FRANKLIN...RED CLOUD...
SUPERIOR...NELSON
242 AM CST WED DEC 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

STRONG NORTH WINDS OF 30 MPH AND GUSTS TO 45 MPH WILL CONTINUE
UNTIL MID MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 031406 AAA
NPWGID

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
806 AM CST WED DEC 3 2008

KSZ005>007-017>019-NEZ060>064-072>077-082>087-031515-
/O.CAN.KGID.WI.Y.0025.000000T0000Z-081203T1500Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...MINDEN...
HASTINGS...CLAY CENTER...GENEVA...BEAVER CITY...ALMA...FRANKLIN...
RED CLOUD...SUPERIOR...NELSON...HEBRON
806 AM CST WED DEC 3 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. 

NORTH WINDS HAVE DIMINISHED THIS MORNING AND ALTHOUGH THEY ARE
EXPECTED TO REMAIN GUSTY INTO THE AFTERNOON...WINDS ARE NO LONGER
ANTICIPATED TO MEET WIND ADVISORY CRITERIA. FOR THIS REASON...THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Dec 2, 11:30 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 2, 11:30 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1130 AM CST TUE DEC 2 2008

.AVIATION...18Z TAF. MAIN FORECAST CONCERNS FOR THIS TAF PERIOD
LIE WITH CHANGING WINDS AND THE CHANCE FOR PRECIPITATION.
WESTERLY WINDS THIS AFTERNOON WILL CONTINUE TO BE ON THE LIGHT
SIDE...BECOMING MORE VARIABLE LATER THIS AFTERNOON AND EVENING AS
THE SURFACE FRONT APPROACHES. COLD FRONT EXPECTED TO MOVE INTO THE
GRI TERMINAL BY MID EVENING...BRINGING A SWITCH TO NORTHERLY
WINDS. AS THE OVERNIGHT HOURS PASS...SPEEDS WILL INCREASE TO NEAR
25 TO 30 MPH WITH GUSTS NEAR 35 POSSIBLE. CHANCES OF SNOW ALSO
ARRIVE DURING THE OVERNIGHT HOURS AS THE FRONT PASSES
THROUGH. THERE REMAINS SOME UNCERTAINTY WITH THE EXTENT OF
QPF...AND HAVE A PROB30 GROUP TO ACCOUNT FOR THE SNOW. CONDITIONS
DO NOT LOOK TO IMPROVE UNTIL AFTER SUNRISE ON WEDNESDAY...AT WHICH
TIME SNOW IS EXPECTED TO END AND WINDS TAPER OFF SLIGHTLY.

&&

PREV DISCUSSION... /ISSUED 336 AM CST TUE DEC 2 2008/

DISCUSSION...A SINGLE WARM DAY IS TAKING SHAPE ACROSS THE CENTRAL
PLAINS TODAY.  RISING HEIGHTS AND A MODERATING AIRMASS WILL ALLOW
TEMPERATURES TO REACH WELL INTO THE 50S TO THE LOW/MID 60S IN THE
WARM AIR ADVECTION PATTERN.

THE NICE DAY WILL BE SHORTLIVED AS ENERGY DIVING SOUTH FROM CANADA
AND THE NORTHERN ROCKIES BRINGS AN ASSOCIATED COLD FRONT THROUGH
NEBRASKA AND KANSAS TONIGHT.  THE FRONT IS PROGGED TO CROSS OUR CWA
AFTER DARK WITH THE COLDEST AIR SURGING SOUTH STARTING AROUND 05Z IN
OUR NORTHERN CWA.  THE PRESENCE OF FRONTOGENETIC FORCING WILL
GENERATE SOME SCATTERED SNOW SHOWERS BEGINNING MAINLY AFTER
MIDNIGHT.  MODELS HAVE BACKED OFF A BIT ON THE EXTENT OF SNOW
POTENTIAL AND SUGGEST STRONGER WINDS INSTEAD.  SREF INDICATES ABOUT
A 20 PERCENT CHANCE OF ACCUMULATING AN INCH OF SNOW IN OUR FAR
NORTHERN COUNTIES. GIVEN TRENDS OF SNOW SHOWERS LATELY BELIEVE SNOW
ACCUMULATIONS WILL MAINLY AVERAGE A COUPLE OR FEW TENTHS OF AN
INCH...HOWEVER HAVE MAINTAINED SOME AMOUNTS OF A HALF TO THREE
QUARTERS OF AN INCH IN OUR NORTHERN ZONES. THE 06Z NAM NOW
SUGGESTS BETTER SNOW ACCUMULATION WILL OCCUR INITIALLY NORTH OF
OUR CWA TONIGHT...WITH A SECONDARY BAND SETTING UP TO OUR
SOUTHEAST EARLY WEDNESDAY. AGAIN STILL THINK MIDDLE GROUND IS
REASONABLE ATTM FOR AMOUNTS REMAINING UNDER AN INCH.

IN ADDITION TO BRINGING THE POTENTIAL FOR SNOWFALL...STRONG NORTH
WINDS WILL ACCOMPANY THE FRONTAL PASSAGE TONIGHT INTO WEDNESDAY. 3HR
PRESSURE RISES AVERAGE 4 TO 6MB BEHIND THE FRONT WITH EVEN HIGHER
PRESSURE RISES PROGGED ACROSS WESTERN NEBRASKA AND KANSAS.  THE
CORRIDOR OF STRONGEST H85 WINDS...ON THE ORDER OF 45KTS...IS
ORIENTED FROM OUR FAR SOUTH CENTRAL NEBRASKA COUNTIES...INTO CENTRAL
KANSAS 12Z WEDNESDAY.  THIS CORRIDOR OF THE STRONG WINDS RAPIDLY
SHIFT SOUTH INTO SOUTHERN KANSAS/OKLAHOMA DURING THE DAY ON
WEDNESDAY.  FORECAST SOUNDINGS INDICATE MIXING INITIALLY TO H9 OR
875MB AROUND 09Z IN NC KANSAS...THEN DEEPER MIXING OCCURS DURING
THE MORNING BUT THE STRONGEST WINDS SHIFT FARTHER SOUTH.
CONTEMPLATED A WIND ADVISORY FOR OUR SOUTHERN COUNTIES BUT THE
WINDS ON THE 06Z MODELS WERE NOT QUITE AS STRONG AS WAS EVIDENT ON
THE 00Z RUNS. SINCE THE WINDS WILL OCCUR LATE IN THE SECOND PERIOD
OR EARLY IN THE THIRD PERIOD...WILL LET NEXT SHIFT REEVALUATE IF
THE 12Z MODELS SHOW AN INCREASE IN WINDS AGAIN.

COLD AIR CONTINUES TO SURGE SOUTH DURING THE DAY ON WEDNESDAY AND
H85 TEMPS PLUMMET TO -10C BY 00Z THURS.  TEMPERATURES WILL STRUGGLE
DURING THE DAY AND WILL AVERAGE IN THE LOWER TO MID 30S N/S FOR
HIGHS.  A 1037MB SURFACE HIGH BUILDS SOUTH WEDNESDAY NIGHT INTO
THURSDAY AND TEMPS WILL DROP TO THE TEENS FOR LOWS AND STRUGGLE
AGAIN ON THURSDAY IN THE 20S/30S.  DENDRITIC MOISTURE INCREASES
AGAIN THURSDAY AND THURSDAY NIGHT WHILE A 120KT JET STREAK CROSSES
NEB AND NORTHERN KANSAS.  WOULD NOT BE SURPRISED TO AGAIN SEE SOME
FLURRY ACTIVITY IN RRQ OF JET.  CURRENTLY HAVE SOME FLURRY MENTION
IN OUR SOUTH THURSDAY NIGHT AND WILL SEE IF MODELS REMAIN CONSISTENT
ON TIMING FOR POTENTIAL NEED OF FLURRY MENTION ON THURSDAY AS
WELL.

NO CHANGES MADE TO THE EXTENDED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 2, 4:22 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
422 AM CST TUE DEC 2 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
422 AM CST TUE DEC 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THE OUTLOOK AREA TONIGHT...BRINGING STRONG
NORTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS. SCATTERED SNOW SHOWERS
ARE POSSIBLE...MAINLY AFTER MIDNIGHT. MINOR SNOW ACCUMULATIONS OF
LESS THAN AN INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SNOW SHOWERS AND GUSTY NORTH WINDS WILL CONTINUE EARLY
WEDNESDAY MORNING. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO REMAIN
BELOW AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.